| Model Number |
436020D |
| Medical Device Problem Codes |
Naturally Worn (2988); Activation Failure (3270)
| Health Effect - Clinical Codes |
Hemorrhage/Blood Loss/Bleeding (1888); Oversedation (1990)
| Date of Event |
02/10/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Information was received from a healthcare provider via a manufacturer representative regarding a patient with pre-operative diagnosis of tumor of l5 which required l5 corpectomy and fusion.It was reported that intra-op, the implant was placed in the l5 cavity where the corpectomy was performed.The cage was then expanded in-situ.Once the cage engaged the l4/ s1 end plates the ratchet mechanism started slipping and therefore the cage would not expand enough.The teeth inside the centerpiece became worn and flat.Thereafter the cage would not expand or collapse when turning the handle on the inserter.The adjustable endplate on the centerpiece was adjusted, torqued and locked to a lordotic angle and before cage insertion.This angle was lost every time the cage was expanded in-situ.This happened to both reported centerpieces.Although the endcaps were attached to the cages, no fault to the end caps noted.Only the centerpieces were faulty.There were patient symptoms or complications as a result of this event.Procedure resulted in longer theatre and anesthetic time and increased blood loss.There was delay of 90 minutes in overall procedure time.
Additional Manufacturer Narrative
Product analysis: part# 436020d lot# ca18j063 visual inspection of the centerpiece expander did not reveal any damages that would hinder the implant from expanding.Optical inspection revealed some of the gears/teeth have been broken and deformed.The end cap has been broken off.Functional inspection with a sample 20/25mm inserter confirmed the implant was able to connect and engage, but it was not able to expand and close.The anodization on the implant has been stripped possibly from chemical cleaner.This type of damage appears to be from overloading the gears/teeth when trying to expand.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.